T + 379 I'm not an addict.....

Posted by raetsel at Wednesday, September 30, 2009

.....I can give up any time I like" as the old government anti-drugs campaign used to say.


I've had another bad week with fatigue and nausea to the point that for large parts of the day I've been hors de combat and certainly not up to logging on to work. I was due to go to the transplant clinic next week but called yesterday to get the appointment brought forward.

I saw one of the registrars who was very nice and she confirmed my suspicions that the cause of my problems is mostly likely steroid withdrawal. Unfortunately at this stage the only treatment is to go back to a higher dose of steroids to get the corticosteroids flowing again as my adrenal glands have decided to take a holiday as they think they are no longer needed.

This is a bit frustrating as this current tapering regime seemed to be working well and I have only had one small outbreak of my GVHD rash that a couple of days of topical betnovate cream sorted.

The doctor said that it is possible to become dependent upon steroids and then the tapering and withdrawal has to be done even more carefully. In really bad cases the dependency has to be treated by an endocrinologist who uses cortisone and other drugs to aid the weening process.

Hopefully it won't come to that.

I'm currently on 2.5mg every day of prednisone but will now increase that back to 2.5mg one day and 5mg the next. If I improve on that then the aim is to taper even slower and go to 2.5mg for two days then 5mg and so on , going longer and longer between 5mg . It's going to take a while to get off them at that rate but it maybe the only way.

I'm due back at clinic next week to see how I am getting on but in the meantime I've been signed off work for two weeks whilst I try and adjust.

0 comments: